Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 324, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 6, 2001, 2:43 PM CDT for Boone County, Story County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 6, 2001, 2:43 PM CDT (19:43 UTC)
- Expired
- Sep 6, 2001, 3:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Boone County, IA, Story County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
093 WUUS53 KDMX 061943 SVRDSM IAC015-169-062030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 243 PM CDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BOONE COUNTY IN CENTRAL IOWA WESTERN STORY COUNTY IN CENTRAL IOWA * UNTIL 330 PM CDT * AT 240 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF BOONE...OR ABOUT 29 MILES NORTH OF DES MOINES...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR AMES AROUND 300 PM NEAR GILBERT AT 310 PM NEAR STORY CITY AROUND 320 PM VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4187 9397 4187 9357 4221 9338 4220 9390 SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:32 PM CDT, 11 minutes earlier.
Area forecast discussion, Sep 6, 2:32 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT THU SEP 5 2001 MAIN FORECAST CHALLENGES ARE WITH TIMING OF PRECIPITATION AND HOW MUCH COOL AIR ARRIVES WITH FROPA. AVN/META ARE SIMILAR IN TIMING WITH FROPA SATURDAY AFTERNOON BUT AVN IS STRONGER WITH UPPER LEVEL FEATURES. THUS IT SEEMS REASONABLE TO TAKE A BLEND OF THE AVN/META FOR THE SHORT TERM FORECAST. STAYING WITH THE MRK IN THE EXTENDED PERIODS. TONIGHT THROUGH SUNDAY. FIRST WAVE EXITS CWA TONIGHT FROM SW TO NE. SECOND WAVE ENTERS CWA LATE TONIGHT AFT 06Z FROM NW AND SLOWLY PUSHES SOUTHEAST OVERNIGHT IN NC IA. ALSO SLOW MOVING COLD FRONT ENTERS CWA FRI MORNING AND MOVES SOUTHEAST OF CWA ON SATURDAY NGT. PLENTY OF MOISTURE AND DYNAMICS SO WENT WITH LIKELY WORDING THROUGH THIS PERIOD. AFT FROPA UPR LVL WAVE AND DYNAMICS PUSH ACR CWA ON SUNDAY SO WENT WITH SMALL POPS. MONDAY THROUGH THURSDAY. GOING TO MAINTAIN A DRY PERIOD. CANADIAN SFC HI PRES SYSTEM BUILDS ACR IA BEGINNING MONDAY AS UPPER TROUGH IS EAST OF CWA. SOUTHERLY SURFACE FLOW RETURNS ON WEDNESDAY WITH NEXT WAVE IN WESTERN PLAINS. BEST SYSTEM DYNAMICS REMAIN NORTHWEST U.S. CONUS. HOWEVER WK DISTURBANCE IS PROGGED ACR NW IA WED NGT THRU THURSDAY MORNING UNDER THE INFLUENCE OF LLJ SPEED CONVERGENCE...BUT WILL NOT INTRODUCE POPS ATTM. TEMPS WL START OFF SLIGHTLY BELOW NORMAL WITH SLOW WARMUP BEGINNING MIDWEEK. ESSENTIALLY HIGHS IN THE 70S WITH LOWER 80S WEST ON THURSDAY. LOWS MAINLY IN THE 50S WITH SOME 40S POSSIBLE EARLY PORTION OF THE NEW WORK WEEK. .DSM...NONE KNOLLHOFF
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:40 PM CDT | Tornado Warning | DMX | Polk | 30 min |
| Sep 6, 3:50 PM CDT | Tornado Warning | DMX | Polk | 30 min |
| Sep 6, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Sep 6, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 38 min |
| Sep 6, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 26 min |
| Sep 6, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.